Paracetamol for children

Sounds like 'paa-ra-SEE-ta-mol'

Paracetamol is used for pain relief in children. Find out how to give it safely to babies and children and possible side effects.

The funded brands of paracetamol oral liquid are changing 

Paracetamol 250 mg in 5mL
From 1 November 2022, Paracare paracetamol liquid 250 mg in 5 mL is being replaced by a new brand called Pamol. Find out more about Pamol 250 mg in 5 mL

Paracetamol 120 mg in 5mL

From 1 September 2022 until early 2023, supply of the funded brand of liquid paracetamol 120 mg in 5mL (Paracare) will be disrupted. Paracare will be replaced by a new brand called Avallon paracetamol. Find out more about the brand change.

Watch this video of tips and advice for using paracetamol safely with children.

(Health Navigator NZ, 2018)

Key points

Giving paracetamol to babies and children/tamariki – important safety tips

Only give paracetamol if your child needs it for pain relief. Your child doesn't need it for fever alone – if your child is miserable because of the fever, you can give paracetamol to make them more comfortable.

It's important to give your child the correct dose of paracetamol. Giving them too much or dosing them too often can damage their liver.

  • Babies younger than 3 months old must see the doctor if they are unwell.
  • Paracetamol liquid is available in different strengths.
  • Different strengths of paracetamol liquid may have the same colour and flavour. Read the label and give your child the right dose. Do NOT rely on the colour, smell, or flavour. 
  • The dose (amount they should have) depends on your child’s weight and the strength of the paracetamol. You can check on our paracetamol dose calculator and ask your pharmacist if you are not sure.
  • After you have given a dose, if your child needs another dose, wait at least 4 hours. 
  • Don't give more than 4 doses in 24 hours.

On this page, you can find the following information:

What is paracetamol?

Paracetamol is a medicine that can be safely given to babies and children to treat pain, including headache, toothache and sore throat. Paracetamol is also used to treat fever but fever does not need to be treated unless it is causing discomfort. See below, does my child need paracetamol for fever? 

Paracetamol is also called Panadol®, Paracare®, Pamol®, Junior Parapaed® and Avallon Paracetamol®

Paracetamol should start to work within 30 minutes to an hour of taking it. Use paracetamol only if necessary to reduce fever or pain. If it’s not working, or if you need to use it for more than 2 days, your child needs to see a doctor.  

Does my child need paracetamol for fever?

Babies younger than 3 months old must see the doctor first.

You can use paracetamol for children and babies over 3 months old. Only give paracetamol if they need it.

  • Paracetamol may be used if your child needs pain relief or if your child has a fever (temperature over 38°C) AND is miserable. 
  • Fever is a normal response to infection and is not harmful, so you don't need to give paracetamol for fever alone. 
  • If your child is miserable because of the fever, you can give them paracetamol to make them more comfortable.
  • You don't need to give babies and children paracetamol before or after vaccination. This may reduce the effectiveness of childhood vaccinations. 
  • Read more about fever in children.

The dose of paracetamol is based on your child’s weight and not their age

  • Always give the dose that is written on the bottle or package according to your child's weight. If you are unsure about how much to give your child, ask your pharmacist. See the paracetamol dosing chart below as a guide.
  • As your child grows, the dose of paracetamol will need to be increased, based on their weight, to ensure that they are getting the correct dose. Don't use the same dose for a different child unless they are the same weight.

Paracetamol liquid comes in different strengths

  • 120 mg in 5 mL (lower strength).
  • 250 mg in 5 mL (higher strength).

Always check that the dose you are giving your child is correct. To check the strength of the liquid, always read the label and do NOT rely on the colour, smell, or flavour. If you are unsure what dose to give, check with your doctor or pharmacist. 

Wait at least 4 hours before giving the next dose

  • Paracetamol can't be given more than 4 times a day, eg, in the morning, at about midday, late in the afternoon and at bedtime. Don't give it more than 4 times in 24 hours and only give paracetamol if your child needs it for pain relief.
  • Wait at least 4 hours before giving the next dose, eg, 8 am, midday, 4 pm and 8 pm. Keep track of the timing of the doses and check when it was last given before giving it again. See below, record of my child's dose. Before giving each dose, check if your child still needs it. 

Measure the dose correctly

Measure the right dose of paracetamol using a medicine syringe or medicine spoon. You can get these from your pharmacy. Don't use a kitchen spoon as it won't give you the right amount. Read more: Tips on how to give medicines to babies and children.

Paracetamol dosing chart

If you are unsure about how much paracetamol liquid to give your child, ask your doctor or pharmacist, or use the following as a guide:  

Paracetamol dosing chart

Wait at least 4 hours between doses. Don't give more than 4 doses in 24 hours.
Child's weight 120 mg/5 mL 250 mg/5 mL
Less than 5 kg Ask your doctor or pharmacist Ask your doctor or pharmacist
5 kg 3 mL 1.5 mL
6 to 7 kg 3.5 mL 1.5 mL
8 to 9 kg 5 mL 2 mL
10 to 12 kg 6 mL 3 mL
13 to 14 kg 8 mL 4 mL
15 to 16 kg 9.5 mL 4.5 mL
17 to 18 kg 10.5 mL 5 mL
19 to 20 kg 12 mL 5.5 mL
21 to 22 kg  13 mL 6.5 mL
23 to 25 kg 14. 5 mL 7 mL
26 to 28 kg  16.5 mL 8 mL
29 to 32 kg 18 mL 8.5 mL
33 to 36 kg 20.5 mL 10 mL
37 to 41 kg 23 mL 11 mL
42 to 60 kg 26 mL 12.5 mL
Greater than 60 kg  30 to 40 mL 15 to 20 mL

Also see: Paracetamol dose calculator.

Weigh your child and use the calculator to calculate their correct dose.



 

Paracetamol tablets and capsules for older tamariki/children

  • Paracetamol tablets and capsules come as 500 mg.
  • Check other medicines your child is taking. Some combination medicines for colds and flu may also have paracetamol in them. See below, medicines that have paracetamol in them.
  • Tablets and capsules are suitable for older children who can swallow them.
  • Tablets and capsules should be swallowed with a glass of water. Your child should not chew them as they have a very bitter taste.
  • When giving tablets and capsules, work out the dose that is right for your child, based on their weight. If you are unsure, ask your pharmacist. The following is a guide.
Child's weight Tablet (500 mg)
More than 33 kilograms 1 tablet
More than 66 kilograms 1 to 2 tablets 
Maximum: Nobody should take more than 2 tablets in one dose.

Medicines that have paracetamol in them

In New Zealand, paracetamol is available as a liquid, tablet, capsules and suppository. It's also found in many other medicines you can buy from the pharmacy for colds and flu or pain. Overdose can happen if you give your child takes more than 1 paracetamol-containing medicine. Check the ingredients of cold and flu medicines before you give them to your child. Note: The following products are not suitable for children younger than 12 years.   

Examples of medicines that have paracetamol in them

  • Codral®
  • Coldrex®
  • Lemsip®
  • Cold & Flu Relief®
  • Panadol Cold & Flu®
  • Maxigesic®
  • Sudafed PE®
  • Mucinex Cold & Flu®
  • Dimetapp Cold & Flu®
  • Maxiclear Cold & Flu®

Record of my child's dose

Use the paracetamol dosing chart above to calculate your child's dose. Write down when you give each dose of paracetamol so you don't give your child too much. 

  • Strength of paracetamol:
    120 mg/5 mL OR 250 mg/5 mL OR 500 mg tablets or capsules

  • My child's weight (kg):  ______________

  • Dose (mL):  _________________  

 Date

Dosing times 

  • Before each dose, check whether your child still needs paracetamol.
  • Wait at least 4 hours between doses.
  • Don't give more than 4 doses in 24 hours.
Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Notes:

  
Keep paracetamol out of the reach and sight of children in a locked or latched cupboard.
  • Paracetamol doesn't need to be chilled – don't keep it in the fridge.
  • Make sure the bottle of liquid paracetamol has a child-resistant cap – ask your pharmacist about this.

Paracetamol overdose is an emergency

Paracetamol is a very popular medicine and when taken correctly works well. However, too much paracetamol is very harmful to your liver.

  • If you have given your child too much paracetamol (including other products with paracetamol in them), call your doctor, nurse or the Poisons Centre 0800 POISON (0800 764 766) immediately. Children are most at risk of liver damage, so take extra care to not give them too much paracetamol.
  • Keep all paracetamol in childproof containers, out of reach and out of sight of children.

Do NOT wait for signs of an overdose as these appear late when damage to the liver is already done.

Late signs may include nausea (feeling sick), vomiting (being sick), diarrhoea (runny poos/hamuti), yellow skin or eyes, poor appetite and confusion or extreme sleepiness.

Learn more

Children's panadol Medsafe Consumer Information Sheets, NZ

References

  1. Paracetamol NZ Formulary for Children
  2. Outcome of the consultation on the proposed changes to paracetamol warning and advisory statements Medsafe, 2020
  3. Paracetamol dosing for children in primary care BPAC, NZ, 2018

Additional resources for healthcare professionals

Paracetamol NZ Formulary
Panadol Medsafe, NZ
Reconsider paracetamol use post vaccination BPAC, NZ, 2009
Paracetamol – dangerous when not used correctly Medsafe, NZ, 2019
Paracetamol for babies and children Health Navigator and Pharmac, NZ, 2018

Credits: Sandra Ponen, Pharmacist. Reviewed By: Angela Lambie, Pharmacist, Auckland Last reviewed: 08 Aug 2022